• kay Mcanally kay Mcanally
    November 12, 2008
    i take benedryl for sleep every night and have been for several years. Is there a problem with that
    kay Mcanally kay Mcanally
    November 12, 2008

    I started taking it for allergies.  The doctor told me one time that it was also good as a sleep aid that was not addictive.

    READ MORE

FROM OUR EXPERTS

This question has not been answered by one of our experts yet.


FROM OUR COMMUNITY

  • Vicki November 13, 2008
    Vicki
    November 13, 2008

    Kay,

    The problem is that your body will get used to Benedryl and you may find yourself having to take more and more for it to work properly. It has the same sleep aid as Tylenol, Excedrin and Advil pm. If you choose to continue taking it, buy a generic with 25 mg of diphenhydramine hc (hydrochlorida) and if you find yourself having to up your dosage, speak with your doctor.

     

    Good luck!

    Vicki

    READ MORE
  • michelle November 13, 2008
    michelle
    November 13, 2008

    benedryl has the same ingredient as alot of otc sleep meds   read the labels and you will see   

    READ MORE
  • Curiously curious November 21, 2008
    Curiously curious
    November 21, 2008

    I'm a retired RN and when I worked in a large teaching hospital the doctors would frequently order Benadryl for sleep for their surgical patients.  Soooooo, I gave it a try too. 

     

    The only problem was that it aggrevated my restless legs syndrome.  I thought I was imagining that until I read and article stating that very problem.  The more nurses I talked to who also took diphenhydramine (Benadryl) every night, the more I ran into those who complained that the drug actually made them figgety (figettie?  IDK) and did not help them sleep.  If anything, the side effect was enough to make them stop taking it.

     

    I now only take it during the day light hours when my allergies act up.  My doctor has prescribed Trazadone to help me sleep.  It does not "lose its power" over time.  I much prefer it.

     

    **** By the way, please note that just about every "PM" medication, like Tylenol PM contains diphenhydramie, Benadry!

    READ MORE
  • xi9sfog November 13, 2008
    xi9sfog
    November 13, 2008

    I was taking Benedryl to help me sleep -- veryyy low dosage because I'm pretty sensitive to medicine.  In fact, I had to buy the children's liquid to get a low enough dose!  Surprised  Anyhow, I didn't think there was a problem, but my eye doctor (ophthamologist, MD) had me stop taking it when I started having some blurring of my vision.  He said Benadryl can cause problems with some muscles of the eye.  (I THINK he said the "short muscles," but it's been several years ago, so my memory might not be 100% on that.)

     

    Turns out that wasn't the problem I was having, but it is apparently a medical concern for long-term use of Benadryl.

    READ MORE
You should know Answers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.